Delaware, 2002

Flash Flood in Delaware, October 11, 2002

October 11, 2002 · NWS PHI · 1 event in 1 county or zone

Heavy rain across northern Delaware, from the late evening on the 10th through the morning on the 11th caused flooding along the Christina River. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain across northern Delaware, from the late evening on the 10th through the morning on the 11th caused flooding along the Christina River. At Coochs Bridge, the Christina River was above its 9 foot flood stage from 1019 a.m. EDT through 358 p.m. EDT on the 11th. It crested at 10.13 feet at 1 p.m. EDT. Storm totals included 3.23 inches in Newark and 2.98 inches at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 11, 2:25 AM EST, 6 hours 54 minutes earlier.

Area forecast discussion, Oct 11, 2:25 AM EST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 AM EDT FRI OCT 11 2002

NOT MUCH CHANGE IS EXPECTED DURING THE NEXT 24 HOURS.  WE/LL
CONTINUE WITH A CATEGORICAL FORECAST FOR RAIN...ALONG WITH SOME FOG
IN THE HIGHER ELEVATIONS UP NORTH.  TEMPERATURES SHOULD VARY LITTLE
BETWEEN NOW AND EARLY SATURDAY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED
THROUGHOUT OUR FORECAST AREA.  FORTUNATELY THE RAIN WILL BE SPREAD
OVER A 24 HOUR PERIOD SO FLOODING SHOULD NOT BE MUCH OF A CONCERN.

THE SHORT WAVE TROUGH THAT IS EXPECTED TO LIFT OUT OF THE LOWER
MISSISSIPPI RIVER VALLEY TODAY SHOULD REACH OUR REGION EARLY ON
SATURDAY.  THAT FEATURE IS EXPECTED TO KICK THE STEADIER RAIN OUT OF
OUR FORECAST AREA AT THAT TIME.  HOWEVER...THERE WILL LIKELY BE A
GOOD AMOUNT OF LOW LEVEL MOISTURE LEFT TO LINGER THROUGH SATURDAY
AND INTO SATURDAY NIGHT.

WE/RE STILL PLANNING ON THE STRONG COLD FRONT FROM THE WEST TO
ARRIVE ON SUNDAY EVENING.

WE/LL ISSUE A SPECIAL WEATHER STATEMENT INDICATING THE POSSIBILITY
OF SOME MINOR TIDAL FLOODING AROUND THE HIGH TIDE EARLY THIS
AFTERNOON.  THE BACK BAYS SEEM MOST SUSCEPTIBLE SINCE THEY HAVEN/T
BEEN ALLOWED TO DRAIN FOR A WHILE.

THE ZONE FORECASTS WILL BE ISSUED AROUND 430.

.PHI...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE
        AND FOR LOWER DELAWARE BAY.

IOVINO
Hazardous weather outlook, Oct 11, 4:45 AM EST, 4 hours 34 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT FRI OCT 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES...
DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

IOVINO

In the hours before

Special weather statement, Oct 11, 4:20 AM EST, 4 hours 59 minutes before
DEZ004-NJZ014-024>026-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 AM EDT FRI OCT 11 2002

...MINOR TIDAL FLOODING IS POSSIBLE AROUND THE TIME OF HIGH TIDE
LATE THIS MORNING AND EARLY THIS AFTERNOON...

AN ONSHORE WINDFLOW COMBINED WITH SOME OF THE HIGHEST ASTRONOMICAL
TIDES OF THE YEAR MAY RESULT IN MINOR TIDAL FLOODING LATE LATE THIS
MORNING AND EARLY THIS AFTERNOON ALONG THE DELAWARE AND NEW JERSEY
COASTS...ESPECIALLY ON THE BACK BAYS. HIGH TIDE OCCURS BETWEEN NOON
AND 130 PM AT THE COAST...AND AN HOUR OR TWO LATER IN THE BACK BAYS.

IF YOU LIVE IN AN AREA THAT IS PRONE TO TIDAL FLOODING...BE PREPARED
TO MOVE YOUR VEHICLE TO HIGHER GROUND...ESPECIALLY DURING HIGH TIDE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR CURRENT
TIDE CONDITIONS AS WELL AS ANY UPDATED FORECASTS OR STATEMENTS.

FOR ADDITIONAL WEATHER INFORMATION...YOU CAN ALSO CHECK OUR OFFICE
WEB SITE AT WWW.ERH.NOAA.GOV/PHI.

KRAUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
October 11, 9:19 AM EST to 2:58 PM EST
Where
New Castle County, North Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318973.